Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2018, 3:07 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 3:07 PM EDT (19:07 UTC)
- Expired
- Sep 2, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WGUS51 KRNK 021907
FFWRNK
NCC193-022200-
/O.NEW.KRNK.FF.W.0083.180902T1907Z-180902T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
307 PM EDT SUN SEP 2 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Southwestern Wilkes County in northwestern North Carolina...
* Until 600 PM EDT
* At 305 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall estimates of 2 to 3
inches in the since 200 PM have occured in and around Maple
Springs. Flash flooding is expected to begin shortly, especially
along South Prong Lewis Fork near Maple Springs.
* Other locations that will experience flooding include...
Wilbar...
Darby...
Wilkesboro Reservoir...
and Elkville.
This includes the following streams and drainages...
North Fork Reddies River...
Reddies River...
Stony Fork...
Darnell Creek...
and Little Fork Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3611 8151 3623 8144
3629 8138 3629 8137 3630 8137 3632 8134
3626 8119 3601 8132
$$
WP2 follow-up statements
991
WGUS71 KRNK 022125
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
525 PM EDT SUN SEP 2 2018
NCC193-022200-
/O.CON.KRNK.FF.W.0083.000000T0000Z-180902T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
525 PM EDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHWESTERN WILKES COUNTY...
At 523 PM EDT, No reports of flash flooding have been received.
However, as much as 3 to 4 inches fell near Maple Springs and the
threat of flash flooding remains, despite the heavier rains
subsiding.
Some locations that will experience flooding include...
Wilbar...
Darby...
Wilkesboro Reservoir...
Elkville...
and Maple Springs.
This includes the following streams and drainages... South Prong
Lewis Fork...
Reddies River...
Stony Fork...
Darnell Creek...
and Little Fork Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3611 8151 3623 8144
3629 8138 3629 8137 3630 8137 3632 8134
3626 8119 3601 8132
$$
WP297
WGUS71 KRNK 022155
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
555 PM EDT SUN SEP 2 2018
NCC193-022205-
/O.EXP.KRNK.FF.W.0083.000000T0000Z-180902T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
555 PM EDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING FOR
SOUTHWESTERN WILKES COUNTY WILL EXPIRE AT 600 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3611 8151 3623 8144
3629 8138 3629 8137 3630 8137 3632 8134
3626 8119 3601 8132
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:46 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 2, 1:46 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 146 PM EDT Sun Sep 2 2018 .SYNOPSIS... High pressure will strengthen across the region into early next week. This will keep warm and humid conditions in place with mainly afternoon showers and storms over the next couple of days. && .NEAR TERM /THROUGH TONIGHT/... As of 120 PM EDT Sunday... Thunderstorms have fire along the ridges of the North Carolina High Country early this afternoon. We have raised PoPs to 70 percent areal coverage for the next 2-3 hours. A few other cells have also formed along ridges across southeastern West Virginia and southwestern Virginia. We will continue to carry 20-30 PoPs for these isolated/scattered storms. With very little flow aloft, storm early this afternoon are going straight up and then collapsing on themselves. Storm life is about 30-60 minutes. As of 940 AM EDT Sunday... Patchy dense fog remains over most of the mountain valleys this morning and may take another hour or 2 to completely burn-off. Stratus deck east of the Blue Ridge is also stubborn, but beginning to show a few holes, therefore should be gone by noon. As of 250 AM EDT Sunday... Overall persistence forecast continues over the next 24 hours with upper ridging gradually strengthening from offshore through tonight allowing warming aloft to help diminish convective coverage from east to west today. However forecast soundings still show enough of a window aloft given strong instability for at least orographically enhanced showers/storms to develop this afternoon per help of differential heating under light flow aloft, and weak low level southerly convergence. Latest HREF/NamNest models again initiate convection along the southern Blue Ridge before shifting isolated coverage northwest around a piece of the mid level high parked just southeast of the mountains. This also where progged surface-850 mb theta ridging maxes out during peak heating so expecting at least some widely scattered slow moving storms western third into early this evening. Appears much of the east may only see isolated pop up showers at best given better subsidence under the ridging, and early low clouds that may stay trapped under weak northeast flow until midday or so per latest HRRR output. Otherwise after early dense fog, should see a repeat of the last couple days with low clouds fading to a developing cumulus field by midday, and then a few mainly western storms from early afternoon onward. Muggy high temps likely a little warmer beneath higher heights including a slight bump in 850 mb temps making for highs mostly 80s to around 90 east. This also likely to push heat index values to around 100 piedmont for a brief period later this afternoon. Should again see isolated convection fade shortly after loss of heating given lack of support under ridging aloft with evening coverage due mainly to residual outflow. This supports a quick decrease in pops during the early evening with any leftover showers ending by midnight if not sooner. Given the humid airmass, will again see fog/stratus take shape espcly western valleys with perhaps less east overnight where not expecting as much rainfall today. Lows again mainly in the 60s to near 70. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 300 AM EDT Sunday... High pressure surface and aloft will dominate our weather pattern through the first part of next week. This will keep the Appalachians and central mid Atlantic region locked into some steamy late summer weather. As has been the case of late, expect a good amount of instability with little in the way of dynamics to aid convection, leaving orographic effects and differential heating boundaries will to initiate convection. This will yield slow moving showers and thunderstorms each afternoon/evening with the potential for locally heavy rainfall. Any threat for severe thunderstorms also looks localized to vigorous storms that can cluster together. However, Bufkit model soundings start showing some capping under the ridge and this will be a limiting factor for convection which should lead to less coverage through the Wednesday. Temperatures will continue running above normal with highs east of the Blue Ridge generally in the upper 80s to lower 90s, and readings west of the Ridge in the mid 80s to near 90. Lows will generally be in the upper 60s/around 70 east to low/mid 60s west and accompanied by fog each night. High confidence in the general warm summertime pattern with diurnal convection, average confidence in specifics. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 210 PM EDT Saturday... Models continued to forecast an anomalously strong upper ridge into Thursday. Ridge starts to flatten and 500MB heights lower Friday and Saturday. On Saturday backdoor cold front coming out of the northeast United States may approach the Mid Atlantic region. ECMWF is slower with this feature than the GFS. With the front still to the north of the region through Saturday will maintain persistence of above normal temperatures, especially overnight lows, and a humid airmass. Confidence was below average for the position of the back door front by Saturday and above average for all other elements. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... As of 130 PM EDT Sunday... Showers and thunderstorms began firing along the North Carolina High Country early this afternoon. With lesser coverage, storms are also beginning to form along the ridges of SE WV/SW VA. With weak flow aloft, these storms are not moving and after about 30-60 minutes are collapsing on themselves. With such a scattered shotgun pattern of storms this afternoon, we will only have vicinity thunderstorms mention in the 18Z TAFS. Showers will fade with cooling temperatures this evening. We are likely to see a repeat of morning stratus and fog across the area as we saw this morning. Mountain valleys (LWB/BCB) to drop to VLIFR by sunrise with slow lifting of fog through the morning. Stratus base tough to call along and east of the Blue Ridge (ROA/LYH/DAN) Monday morning. Ceilings may be IFR while visibilities are VFR. Extended Discussion... Subtropical ridge of high pressure is expected to build over the Mid Atlantic Region into next week. Increased warming aloft will lessen the coverage of deep convection. This occurrence will be tied to the peak heating part of the day, with little or no activity otherwise. Should see shower and thunderstorms decrease to mainly isolated coverage Monday through Thursday as the ridge remains parked over the region. Early morning fog within the river valleys will also be common...restrictions to visibility limited for a few hours each morning around daybreak. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH/RCS SHORT TERM...MBS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:19 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 419 AM EDT Sun Sep 2 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-030830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 419 AM EDT Sun Sep 2 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 2, 1:54 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
154 PM EDT SUN SEP 2 2018
VAZ011-WVZ042>044-021900-
Giles-Mercer-Summers-Monroe-
154 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GILES...SOUTHERN
SUMMERS...NORTHEASTERN MERCER AND SOUTHWESTERN MONROE COUNTIES...
Until 300 PM EDT.
At 153 PM EDT, a strong thunderstorm was located over Pipestem,
moving east at 5 mph.
Locations impacted include...
Hinton...
Athens...
Peterstown...
Pipestem...
and Camp Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3771 8096 3769 8090 3767 8090 3768 8088
3762 8071 3736 8080 3750 8125 3751 8121
3758 8119 3760 8114 3759 8109 3761 8106
3763 8107 3764 8107 3769 8098 3772 8097
TIME...MOT...LOC 1753Z 284DEG 5KT 3754 8098
ASSpecial weather statement, Sep 2, 2:18 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
218 PM EDT SUN SEP 2 2018
NCZ001-018-019-021900-
Ashe-Wilkes-Watauga-
218 PM EDT SUN SEP 2 2018
...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
WILKES...WATAUGA AND SOUTHERN ASHE COUNTIES...
Until 300 PM EDT.
At 215 PM EDT, thunderstorms with heavy rain were clustered
from Othello to east of Blowing Rock, moving south at 5 mph.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Foscoe.
This includes The following location Appalachian State University.
Do not drive your vehicle through flooded roadways.
LAT...LON 3634 8172 3634 8171 3635 8171 3643 8167
3648 8136 3635 8126 3610 8149 3610 8153
3612 8155 3612 8171 3613 8182 3615 8182
TIME...MOT...LOC 1815Z 341DEG 6KT 3638 8143
WPSpecial weather statement, Sep 2, 2:25 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
225 PM EDT SUN SEP 2 2018
VAZ009-012-015-021915-
Grayson-Wythe-Smyth-
225 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT EASTERN
SMYTH...SOUTHWESTERN WYTHE AND CENTRAL GRAYSON COUNTIES...
Until 315 PM EDT.
At 224 PM EDT, a strong thunderstorm was located near Marion
Wytheville, moving south at 10 mph.
Locations impacted include...
Rural Retreat...
Sugar Grove...
Mount Rogers National Recreation Area...
Marion Wytheville...
and Atkins.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3675 8153 3697 8139 3695 8138 3696 8137
3692 8122 3665 8124
TIME...MOT...LOC 1824Z 021DEG 11KT 3684 8134
JRSpecial weather statement, Sep 2, 2:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT SUN SEP 2 2018
VAZ012-021915-
Wythe-
232 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WYTHE COUNTY...
Until 315 PM EDT.
At 232 PM EDT, a strong thunderstorm was located near Wytheville,
moving southwest at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Wytheville...
Max Meadows...
Favonia...
and Fort Chiswell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3697 8125 3703 8112 3702 8111 3704 8108
3704 8105 3705 8103 3705 8098 3701 8091
3680 8106
TIME...MOT...LOC 1832Z 046DEG 7KT 3698 8103
JRSpecial weather statement, Sep 2, 2:36 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT SUN SEP 2 2018
NCZ019-021915-
Wilkes-
236 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
WILKES COUNTY...
Until 315 PM EDT.
At 236 PM EDT, a strong thunderstorm was located near Maple Springs,
moving south at 10 mph.
Locations impacted include...
Maple Springs...
and Elkville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3604 8138 3604 8140 3605 8139
3607 8141 3608 8143 3607 8144 3609 8146
3609 8147 3610 8149 3621 8139 3621 8130
3600 8132 3601 8133
TIME...MOT...LOC 1836Z 356DEG 7KT 3613 8136
JRSpecial weather statement, Sep 2, 2:51 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT SUN SEP 2 2018
VAZ011-014-017-018-021930-
Giles-Floyd-Montgomery-Craig-
251 PM EDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN GILES...SOUTHWESTERN CRAIG...NORTH CENTRAL FLOYD AND
CENTRAL MONTGOMERY COUNTIES...
Until 330 PM EDT.
At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Simmonsville to Crockett Springs.
Movement was northwest at 5 mph.
Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
and Mc Donalds Mill.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3745 8054 3743 8049 3742 8048 3743 8046
3738 8029 3708 8019 3701 8039
TIME...MOT...LOC 1851Z 113DEG 5KT 3734 8036 3708 8028
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:18 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 42 min |
| Sep 2, 2:36 PM EDT | Special Weather Statement | RNK | Caldwell | 39 min |
| Sep 2, 3:19 PM EDT | Special Weather Statement | RNK | Wilkes | 41 min |
| Sep 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 40 min |
| Sep 2, 3:28 PM EDT | Special Weather Statement | RNK | Surry | 47 min |
| Sep 2, 3:56 PM EDT | Areal Flood Advisory | RNK | Wilkes | 86 min |
| Sep 2, 4:18 PM EDT | Special Weather Statement | RNK | Stokes | 42 min |
| Sep 2, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 44 min |
| Sep 2, 5:51 PM EDT | Special Weather Statement | RNK | Yadkin | 39 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.